Log in or Register to participate in these discussions

Aromatase Inhibitors - Side Effects

Aromatase Inhibitors - Side Effects

Posted by BeagleBailey on Apr 11, 2019 3:14 pm

I was diagnosed with breast cancer in December, 2017 and have had a lumpectomy with only one lymph node removed, gone through chemotherapy and radiation and am now on Anastrozole.  I started with Letrozole but the body pain was too extreme.  I'm now in my fourth week of taking the Anastrozole and wonder if I'm every going to feel ok again.  I'm exhausted, can't lift my arms above shoulder height without extreme pain and have pain in my ankles, knees, wrists, hands, arms and the bottom of my feet.  The few people I have spoken to have discontinued the medication and haven't had a recurrence.  I really don't want to reduce my chances by stopping the meds but wonder how other people are dealing with the side effects.  Any advice would be appreciated.

Re: Aromatase Inhibitors - Side Effects

Posted by Cynthia Mac on Apr 12, 2019 9:20 am

Hi, BeagleBailey‍ , welcome to Cancer Connection. This is a massive site with lots of good information. On the Discussions page, you’ll find a box with a magnifying glass icon. If you click on that box, you can search almost anything on this site - users, medications, subjects - any keyword or phrase, really.

I did a quick search on Anastrazole and found comments made by
Arkygirl‍ and  MommaBear‍ so I’ve tagged these ladies to see if they can offer you any insight. You can tag people by typing the @ symbol and the first few letters of the name. After a few characters, a list of suggestions will pop up and you can make your choice.

There are also groups on the site, and the breast cancer group tends to be fairly active, so you might look under specific cancers for the group. 

Re: Aromatase Inhibitors - Side Effects

Posted by BeagleBailey on Apr 12, 2019 10:05 am

Thank you very much for the information.  I've already been made to feel very welcome and look forward to being part of various discussions.

Re: Aromatase Inhibitors - Side Effects

Posted by MommaBear on Apr 14, 2019 5:19 am

Hi, BeagleBailey‍ 

Welcome to the forum!  I have been helped and supported by so many members here both for my own cancer and that of my husband.  We are both in remission now.  I am still taking anastrozole and don't experience any noticeable pain from it - other than my regular osteoarthritic aches and some slight stiffness if sitting for too long.  I also take a number of nutritional supplements (too numerous to list here).  So, I'm wondering if a consult with a nutritionist might be helpful if your medical oncologist should decide that restarting your anastrozole is advisable in your case.  I remember some achiness during the first month or so of use, but I seemed to adjust easily after that.  I walk and take public transit to work 5 evenings week, so perhaps the walking helps too?  Was your breast cancer estrogen-positive?  Mine was and that is the reason for a need for anastrozole.  Even after menopause the body still produces estrogen from our body fat. 

Hope this helps if you want to reconsider an aromatase inhibitor.  Best wishes moving forward.  
- MommaBear

Re: Aromatase Inhibitors - Side Effects

Posted by MedieaVal on Apr 15, 2019 9:10 am

Hi BeagleBailey‍! I've been on anastrozole since 2017. I had so much pain at first. My oncologist decided to switch me to tamoxifen but that really didn't agree with me so I decided to try anastrozole more time. I added in some exercise, mostly just gentle stretching and walking. That made a huge difference and I've stayed on it. I'm pretty stiff for a couple minutes if I've been sitting for too long but that's about it. Some twinges of joint pain, but I have a lot of arthritis now so that's more likely the culprit. Hope this helps! I really do believe that the more you move the better it will be. 

Re: Aromatase Inhibitors - Side Effects

Posted by BeagleBailey on Apr 15, 2019 10:30 am

Thank you everyone for the excellent advice.  I am an active person but maybe not the right way with the stretches.  I wonder if aquasize might be a good choice.
 

Re: Aromatase Inhibitors - Side Effects

Posted by KarenBlue on Apr 16, 2019 3:43 pm

Hello BeagleBailey‍,

I have been on anastrozole since November 2018. I am very creaky in the morning, but things do get better once I start moving around. I highly recommend aquafit classes. I was having trouble with swollen knees and so gave up jogging, but have found that aquafit allows me to get all my joints moving. I feel a lot younger in the water... my local community pool offers aquafit 5 days a week so I try to go as often as I can.

I also try to get out for walks. (I have some osteopenia so need to do some impact-type of exercise to build up my bone density.) And walking is getting a lot easier with all of the lovely bird singing going on...

Good luck. I am sure you will find the combination of physical activities that works for you.

Karen

Re: Aromatase Inhibitors - Side Effects

Posted by BeagleBailey on Apr 16, 2019 4:23 pm

Hi Karen,

Thank you very much for sharing.  I do walk quite a bit and that's been helpful.  I'll definitely do the aquafit especially if it's going to make me feel younger too, lol.

Angie